Alert archive / Pennsylvania / Wind Advisories in 2025

Wind Advisory 1, NWS State College, PA

January 26, 20254 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Jan 26, 2025, 1:43 PM EST for 4 counties in Pennsylvania. It took effect at Jan 28, 2025, 12:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2025, 1:43 PM EST (18:43 UTC)
In effect from
Jan 28, 2025, 12:00 AM EST
Expired
Jan 28, 2025, 12:00 PM EST
In force
12 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS71 KCTP 261843
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
143 PM EST Sun Jan 26 2025

PAZ024-025-033-034-271130-
/O.NEW.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Somerset, Altoona, Johnstown, and Bedford
143 PM EST Sun Jan 26 2025

...WIND ADVISORY IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO NOON EST 
TUESDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 55 mph expected.

* WHERE...Bedford, Blair, Cambria, and Somerset Counties.

* WHEN...From midnight Monday Night to noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
weather.gov/StateCollege

Dangelo
6 follow-up statements
666 
WWUS71 KCTP 270334
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1034 PM EST Sun Jan 26 2025

PAZ024-025-033-034-272100-
/O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Bedford, and Somerset
1034 PM EST Sun Jan 26 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO 
NOON EST TUESDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 55 mph expected.

* WHERE...Bedford, Blair, Cambria, and Somerset Counties.

* WHEN...From midnight Monday Night to noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
weather.gov/StateCollege

Lambert
606 
WWUS71 KCTP 271037
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
537 AM EST Mon Jan 27 2025

PAZ024-025-033-034-272245-
/O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Somerset, Bedford, and Altoona
537 AM EST Mon Jan 27 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST 
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Bedford, Blair, Cambria, and Somerset Counties.

* WHEN...From midnight tonight to noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
weather.gov/StateCollege

KF
308 
WWUS71 KCTP 272003
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
303 PM EST Mon Jan 27 2025

PAZ024-025-033-034-281000-
/O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Somerset, Johnstown, Bedford, and Altoona
303 PM EST Mon Jan 27 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST 
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Bedford, Blair, Cambria, and Somerset Counties.

* WHEN...From midnight tonight to noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. High 
  profile vehicles may be affected by the high winds, especially 
  those traveling on north-south roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest forecast information can be found on the NWS State 
College Facebook page and Twitter @NWSStateCollege, or on the web at 
weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
weather.gov/StateCollege

Dangelo
821 
WWUS71 KCTP 280235
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
935 PM EST Mon Jan 27 2025

PAZ024-025-033-034-281700-
/O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Somerset, Altoona, Bedford, and Johnstown
935 PM EST Mon Jan 27 2025

...A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Bedford, Blair, Cambria, and Somerset Counties.

* WHEN...Until noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. High 
  profile vehicles may be affected by the high winds, especially 
  those traveling on north-south roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest forecast information can be found on the NWS State 
College Facebook page and Twitter @NWSStateCollege, or on the web at 
weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
weather.gov/StateCollege

Lambert/Beaty/Bauco
937 
WWUS71 KCTP 281024
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
524 AM EST Tue Jan 28 2025

PAZ024-025-033-034-281700-
/O.CON.KCTP.WI.Y.0001.000000T0000Z-250128T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Bedford, Altoona, Somerset, and Johnstown
524 AM EST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Bedford, Blair, Cambria, and Somerset Counties.

* WHEN...Until noon EST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. High 
  profile vehicles may be affected by the high winds, especially 
  those traveling on north-south roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest forecast information can be found on the NWS State 
College Facebook page and Twitter @NWSStateCollege, or on the web at 
weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
weather.gov/StateCollege

Banghoff
207 
WWUS71 KCTP 281659
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1159 AM EST Tue Jan 28 2025

PAZ024-025-033-034-281800-
/O.EXP.KCTP.WI.Y.0001.000000T0000Z-250128T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Bedford, Johnstown, Altoona, and Somerset
1159 AM EST Tue Jan 28 2025

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

The wind is diminishing. After some lighter wind tonight, the wind 
will pick up again Wednesday. Another wind advisory may be necessary 
for Wed.

$$

For more information from the National Weather Service visit
weather.gov/StateCollege

Dangelo

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Jan 26, 11:36 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 26, 11:36 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
1136 AM EST Sun Jan 26 2025

.SYNOPSIS...
Numerous shortwaves will rotate through the base of an upper
level trough over the Northeast CONUS the next several days. The
most potent shortwaves and associated cold fronts will arrive early
Tuesday and late Wednesday. The upper trough will likely lift
out by the end of next week, as a weakening southern stream
shortwave approaches from the Mississippi Valley.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Light (very) SHSN in W-E bands slipping down from NY are
breaking up as: the forcing gets weaker, moisture decreases
over PA, and the sun does some mixing. Expect these to linger
for another hr/two. But, no accums should occur. Temps are
rather steady locally, but have fallen a deg or two in the N
since sunrise. But, the SE where they started out cold and are
starting to mix and get a good downslope warming, have popped up
quite nicely since the day began. BFD and maybe some other
locationms of the N & W may have hit their max temps for the day
already. Have tweaked the near term for the latest trends.

Prev...
Steep lower tropospheric lapse rates and low level convergence
along an arriving cold front is producing snow showers over the
northern tier of PA at 1130Z. Expect this activity to largely
exit the region by around 13Z, as the parent shortwave and best
large scale forcing push into Eastern NY State. Weaker forcing
and lack of moisture should result in nothing more than a few
flurries further south, as the front pushes through Eastern PA
this morning.

Fairly strong winds aloft are mixing to ground level ahead of
the front, resulting in gusty winds and seasonably high temps
across the western part of the forecast area early this morning,
while the Lower Susq Valley has decoupled, resulting in light
winds and much lower temps in the teens.

Shifting boundary layer flow from southwest to west behind the
front could support lingering lake effect snow showers today
over parts of Warren/Mckean counties. However, any moisture will
be coming from distant Lk Michigan where, unlike Lk Erie, water
temps are still mild enough to generate lake effect. Low
inversion heights should limit additional accumulations to a
dusting over the snowbelt of Northwest Warren County.

The vast majority of Central PA should experience partly sunny
and near seasonable conditions today, as surface ridging noses
eastward into the state. Lake effect stratocu should affect
mainly the NW Mtns. However, cirrus streaming eastward ahead of
an upper trough over the Plains should filter sunshine across
the rest of the state. Bufkit soundings support a fairly breezy
day with gusts in the 20-25kt range.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY/...
Have begun to discuss the issuance of a wind advy for the
SW/Laurels for Mon night and Tues morning. It has looked like
they should need a solid advy (not warning) for a few days,
now. But, we'll hold off until the aftn pkg to do so. No rush -
it's a day and a half away and only minor issues (as with any
advy) are expected.

Prev...
Surface ridging and an associated low-pwat airmass over PA will
provide fair and seasonable weather tonight and Monday. Any
lingering lake effect stratocu should clear out over the NW
Mtns tonight, as boundary layer flow backs to the southwest.
However, warm advection aloft preceding an approaching upper
level trough will result in some cirrus through tonight.

The moisture-starved trough is progged to pass east of the
region early Monday, without any precipitation. Large scale
subsidence/dry air in its wake should then result in sunny
skies the rest of the day. A tightening gradient in advance of a
cold front over the Northern Grt Lks should result in
increasingly gusty southwest winds Monday. Forecast soundings
indicate gusts approaching 30kts are possible toward evening
over the N Mtns.

The main focus Monday night into Tuesday morning is on the
potential of strong wind gusts. A tightening pressure in advance
of a potent cold front diving southeast across the Grt Lks will
result in increasingly gusty southwest winds Monday night.
Current Bufkit soundings support gusts in the 35-40kt range
along the Alleghenies Monday night. However, the time most
likely to see damaging wind gusts should be along and
immediately following the fropa between 12Z-18Z Tuesday.
Subsidence forced by differential anticyclonic vorticity
advection and the passage of a strong isallobaric couplet point
to the strongest winds during this time. Bukfit and EPS plumes
suggest gusts >40kts are possible, especially along and just
east of the spine of the Alleghenies.

Moisture will be limited with the fropa, limiting precip to
scattered snow showers Tue AM. Earlier concern of snow squalls
Tue AM is waning, as latest model guidance doesn't show the
instability/lapse rates neccessary. The area most likely to see
an inch or two of accumuations should be over the NW Mtns Mon
night associated with light, warm advection/upslope snow ahead
of the cold front. An early fropa over Northern PA should result
in max temps Tuesday only in the low to mid 20s up there, while
GEFS 2m temp anomalies support near normal highs in the upper
30s across the Lower Susq Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Guidance does continue to indicate instability sufficient to
support snow squalls with the next cold front passage Wed PM,
mainly across the northern tier of counties.

With regards to lake effect snow in the upcoming week, northwest
flow behind the front is likely to produce lake effect snow
showers late Wednesday. Ice cover across Lake Erie will dampen
this potential, with any accumulation across NW PA expected to
be minimal. A clipper may track north of PA on Wednesday, which
will support a quick batch of snow, with lake effect showers
developing later in the day and into Thursday. Wind gusts will
ramp up again Wednesday afternoon in the wake of the clipper,
with more widespread gusty winds compared to Tuesday morning.
The ECENS paints 40% or higher probabilities of wind gusts
exceeding 34 knots across pretty much the entire area.

Forecast uncertainty ramps up considerably Wednesday night into
the weekend as a reinforcing shot of cold air precedes upper
level ridging into the weekend. The coldest solutions bring
another shot of Arctic air into the region with highs in the
teens and lows in the single digits on Thursday and Friday,
while the warmest solutions keep temperatures above freezing
across the southern tier throughout the week.

Heading into the weekend, a broad system of low pressure will
move from the Mississippi Valley into the northeast, but
considerable uncertainty exists in the track, intensity, and
timing. Sounding profiles indicate that precipitation type
forecasting could be complex, with perhaps a higher-than-normal
risk of freezing rain, but it is too early to make any
definitive predictions.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Just about every cloud across the nrn tier has flurries flying
from them, but any restrictions to IFC (only at BFD) are likely
done (10% chc) for the rest of the day. VFR rules elsewhere
across Central PA, and BFD should also get to VFR, and stay
there, soon. Threat for LLWS is done.

Prev...
Except for MVFR cigs at BFD, VFR conditions prevail across all
central Pennsylvania airfields this morning. An area of light
radar returns from JST to UNV to IPT, continues to move
southeastward, though no sfc reports of pcpn as of yet. Did
continue/add mention of -shsn/vcsh in early hours of the
current TAFs. Maintained as well a period of LLWS at all sites
for the next several hours until stronger westerly winds arrive.

VFR conditions are expected to prevail at MDT/LNS through 00Z
Monday with very high (~90-100%) confidence, with wind gusts
upwards of 20kts possible mainly after 18Z Sunday.

The bulk of model guidance continues to highlight BFD/JST as
the airfields of most concern for sub-VFR conditions through 00Z
Monday, with recent RAP/GLAMP guidance indicating increasing
probabilities of MVFR ceilings/visibilities between 09-15Z
Sunday. Have decided to outline these conditions in the 00Z TAF
package while also including some potential for IFR ceilings at
BFD after 20Z Sunday based on recent RAP model soundings
outlining saturation in the lower levels. Given slightly lower
confidence (~20-30%) in IFR ceilings at this time, have only
outlined this cloud deck as a SCT layer but as model guidance
comes to more of a consensus, could allow for increased
confidence in IFR ceilings at BFD. The influence of the LLJ will
also bring about increased confidence (~80-90%) in LLWS at
BFD/JST through 12Z Sunday with winds at 925mb tapering down
slightly after sunrise on Sunday.

Across the central airfields (AOO/UNV/IPT), low confidence on
snow making any impacts at the airfield; however, given
observational trends and given the fact GLAMP/RAP model guidance
is in modest agreement, have outlined brief periods of MVFR
restrictions at UNV/IPT with no precipitation mentions or
restrictions at AOO. Low-level wind shear will also be possible
across these airfields in the near-term (through 15Z Sunday) via
the aforementioned LLJ that will also impact BFD/JST.

Outlook...

Mon PM-Tue...Gusty northwest winds. Occnl IFR in SHSN N/W, MVFR
S/E.

Tue PM-Wed...Light snow possible nrn mtns. Snow squalls
possible W Mtns. WSW wind gusts in excess of 35 KTS possible.

Thu...Lake effect SHSN early. Otherwise VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald/Dangelo
SHORT TERM...Fitzgerald
LONG TERM...DeVoir/Banghoff
AVIATION...Dangelo/Gartner/NPB
Hazardous weather outlook, Jan 26, 5:21 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
521 AM EST Sun Jan 26 2025

PAZ004>006-010>012-017-018-024-025-033-034-271030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-
521 AM EST Sun Jan 26 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected Monday night into Tuesday morning. Gusty
winds are expected again Wednesday, along with possible late day snow
squalls over Northern Pennsylvania.

A wintry mix is possible next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066-
271030-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
521 AM EST Sun Jan 26 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected Wednesday, along with possible late day
snow squalls over Northern Pennsylvania.

A wintry mix is possible next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Pennsylvania, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.